What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 16, 8:33 PM EST, 4 hours 54 minutes earlier.
Area forecast discussion, Mar 16, 8:33 PM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
933 PM EDT Wed Mar 16 2022
.SYNOPSIS...
Low pressure to our southwest will spread clouds and rain across the
Carolinas tonight, and rain chances will diminish Thursday as the
low moves away and weak high pressure moves across on Friday.
Showers will again become possible Friday night ahead an approaching
cold front. This front will move offshore Saturday night, with dry
weather expected through Tuesday. A cold front well to the west will
bring a chance of showers and thunderstorms to the region on
Wednesday.
&&
.UPDATE...
Update at 930 PM. It looks like a victory for the previously
mentioned two areas of convection as the inland area is moving
out while the coastal activity, although mostly off the coast
is cruising by. Some showers and thunderstorms now developing
with the actual upper low itself in Georgia and South Carolina
but even with some lightning popping up cloud tops are much more
muted than previous activity. Long story short only light
showers and or drizzle for a few hours before filling in later
with the upper low activity. Once again with surface layer
stable, speed and directional shear very weak and low capes in
the minus 10 to minus 30 level, the severe threat is all but
gone,
Water vapor imagery shows various intrusions of dry mid level
air which is distorting qpf fields. The western part of the CWA
has had light to moderate rain for hours with even a
thunderstorm or two. This appears to be more mid level forcing
such as diffluence aloft and lightning. The central part of the
CWA has had little activity while coastal areas are getting
some light rain with lower level forcing with a front in place.
Guidance is two camps for the remainder of the overnight hours
with areas consolidating an eventually giving all of the area a
decent rainfall event. The higher resolution guidance shows the
current pattern in place with perhaps an uptick in coastal
coverage while all precipitation coming to an end Thursday
morning via the even wider swath of mid layer dry air. I
generally opted for the second scenario per the latest
satellite and radar trends. Finally with the loss of daytime any
severe threat has all but dissipated.
&&
.NEAR TERM /THROUGH THURSDAY/...
Latest surface analysis shows a parent surface low pressure near the
southern portions of the AL/GA border. A warm front extends to the
east of this low, and has been moving northward over the last few
hours. More of the area is in the warm sector now, with the warm
front now roughly located along and north of a line from Florence,
SC to Elizabethtown, NC. The Storm Prediction Center (SPC) in
Norman, OK currently has most of our area in a Marginal Risk (threat
level 1/5) for severe weather through late tonight, along with a
Slight Risk (threat level 2/5) along the southernmost portions of
Williamsburg and Georgetown Counties in SC. Through most of the
area, damaging winds and hail appear to be the primary concerns
(both at a 5% risk). The exceptions appear to be along the Slight
Risk boundary, where hail (15% risk) and tornadoes (2% risk) become
the bigger threats.
As the warm front has risen over the last few hours, we're starting
to see an increase in MLCAPE (by about 100 J/kg or so). Trends
suggest MLCAPE will continue to increase to upwards of 500-750 J/kg
tonight along the southern portions of the forecast area. Bulk speed
shear values, though they may not eclipse 60kts, create an
impressive gradient this evening, as the parent surface low moves to
the ENE, dragging the warm front with it. The problem is figuring
out where exactly the low tracks. Most guidance agrees the low
crosses crosses southern Georgia this evening, but solutions diverge
from there. Some models show the low moving more to the northeast,
which centers it more inland by the time it reaches our neck of the
woods. Other guidance shows a more ENE trend, which keeps the
surface low closer to the Carolina coasts. HRRR and RAP13 (which are
basically cousins) have struggled today with radar trends, but are
starting to slowly come around. This guidance keeps the low closer
to the coast, so the official forecast reflects more of those
trends. This increases the instability, so I kept more thunder in
the forecast, becoming more widespread near sunset. Seeing
potentially two rounds of storms tonight...one in the evening, the
other during the overnight hours, moving generally WSW to the ENE.
Storms are widely scattered in nature, creating quite a variety in
rainfall amounts, from a tenth or a quarter of an inch to possibly
an inch or more in some spots.
Bulk of the activity should slow down before sunrise Thursday
morning, with the surface low located in eastern North Carolina.
With the boundary layer plenty moistened, expecting to see patchy
fog set up, potentially dense at times. This may linger through the
mid-morning hours, before dry air aloft mixes toward the surface.
Weak high pressure enters stage left, skies clear out, winds shift
from the west, and highs Thursday shoot up into the mid 70s inland
and lower 70s at the coast.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The occluded low will be well to the northeast of our area.
Mostly clear skies are expected Thursday, but a second storm
system that will shift to the north of the region will drag a
cold front across the area late Friday. There will be a good
chance of showers and isolated thunderstorms ahead of this
front. Lows Thursday night will be in the lower 50s and a few
upper 40s in the colder spot, and lower 60s Friday night. Ahead
of the cold front a good southerly flow on Friday, the highs
will reach the into the upper 70s and to the lower 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The storm systems from the southwest United States and the Pacific
Northwest will impact the coastal Carolinas during the extended
period. The first system's low- pressure center will track from
West Texas to Lake Erie. This low will push a cold front across
our region on Saturday and bring a chance of showers and
thunderstorms to the area Saturday, clearing out late Saturday
as high pressure builds into the region.
By Wednesday, the 2nd system will track from Utah into the Texas
Panhandle and then into central Illinois. The high pressure
will give way, and the increased southerly flow and moisture
will have a chance of showers and thunderstorms on Friday.
Temperatures will oscillate with the frontal passages. Highs
ahead of the fronts will be in the mid to upper 70s inland
(cooler at the beaches), and after the show on Saturday, the
highs will be around the 70s and slowly warm back to the upper
70s by Wednesday.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Mostly MVFR conditions this evening with a couple of somewhat
organized but seemingly weakening areas of rain and some
convection. FLO has been dipping into IFR briefly where the
heaviest rain resides but it appears mid level dry air will soon
put an end or at least weaken this trend. Similar scenario
along the coast with lighter rain. Overall see MVFR the dominant
category for most of the night as dry air erodes the heavier
activity. Some threat for IFR fog early Thursday if winds can
diminish in the wake of the system and skies clear some.
Extended Outlook...VFR continues until a quick moving low
pressure system affects the area Friday night into Saturday. VFR
comes back Saturday afternoon through early next week.
&&
.MARINE...
Through Thursday...Small Craft Advisory continues for the coastal
waters through the overnight hours, officially ending at 2 AM EDT
for the SC waters, and 6 AM EDT for the NC waters. There's a chance
the advisory could be cancelled even earlier, as seas may decrease
below thresholds earlier than expected. Tonight, winds shift from
the SSE to southwesterly by Thursday morning, lingering near 15kts
throughout the day. Seas generally linger near 2-4ft, with a few 5ft
waves possible away from shore.
Thursday Night through Monday...High pressure will give way to a
cold front which will cross the coastal waters on Saturday.
This front will bring small craft conditions to the waters late
Friday into Saturday night. Wave heights will peak around 6 feet
in response to the south to southwest winds of 20 knots. Seas
and winds will diminish as high pressure builds over the waters
Sunday into Monday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for AMZ254-256.
Small Craft Advisory until 6 AM EDT Thursday for AMZ250-252.
&&
SYNOPSIS...ILM
UPDATE...SHK
NEAR TERM...IGB
SHORT TERM...RH
LONG TERM...RH
AVIATION...SHK
MARINE...IGB/RHHazardous weather outlook, Mar 16, 3:10 PM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
410 PM EDT Wed Mar 16 2022
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
172015-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
410 PM EDT Wed Mar 16 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Tonight.
There is a Marginal Risk (threat level 1/5) for severe weather across
most of the area tonight, with damaging winds and hail being the
greatest threats. The exception includes a Slight Risk (threat level
2/5) for the southernmost portions of Williamsburg and Georgetown
Counties in SC, where a slightly bigger risk for hail remains, along
with a small risk of tornadoes. Threats end before sunrise Thursday
morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-172015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
410 PM EDT Wed Mar 16 2022
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another Small Craft Advisory is possible Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-172015-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
410 PM EDT Wed Mar 16 2022
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another Small Craft Advisory is possible Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IGB
In the hours before
Special weather statement, Mar 16, 11:05 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1205 AM EDT Thu Mar 17 2022
SCZ023-032-170430-
Florence SC-Darlington SC-
1205 AM EDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of southwestern
Florence and south central Darlington Counties through 1230 AM EDT...
At 1205 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woods Bay State Park, or 14 miles west of Lake City, moving northeast
at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timmonsville, Sardis, Cartersville, New Hope, Scranton, Coward,
Olanta and Central Crossroads.
This includes the following highways...
Interstate 20 near mile marker 135.
Interstate 95 in South Carolina between mile markers 148 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3422 7995 3392 7964 3387 7983 3389 7985
3388 7994 3389 7995 3395 7997 3399 7989
3408 8005
TIME...MOT...LOC 0405Z 237DEG 26KT 3394 8000
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
8Special weather statement, Mar 16, 11:30 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1230 AM EDT Thu Mar 17 2022
SCZ032-170500-
Florence SC-
1230 AM EDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of central Florence
County through 100 AM EDT...
At 1230 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Hope, or 10 miles south of Florence, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Pamplico, Hyman, Effingham, Florence Darlington Technical
College Main Campus, Friendfield, New Hope, Evergreen, Coward,
Carolinas Hospital System, Mcleod Regional Medical Center, Carolinas
Hospital System - Cedar Tower and Health South Rehabilitation
Hospital.
This includes the following highways...
Interstate 20 near mile marker 141.
Interstate 95 in South Carolina between mile markers 151 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3424 7983 3425 7981 3425 7977 3398 7951
3392 7983 3408 7995
TIME...MOT...LOC 0430Z 234DEG 24KT 3403 7983
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
8Special weather statement, Mar 17, 12:21 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
121 AM EDT Thu Mar 17 2022
SCZ024-033-170545-
Marion SC-Dillon SC-
121 AM EDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of southwestern Dillon
and northern Marion Counties through 145 AM EDT...
At 121 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Brick, or near Marion, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion, Dillon, Mullins, Latta, Sellers, Fork, Floydale, Blue Brick,
Zion, Smithboro, Mcleod Medical Center and Carolinas Hospital System
- Marion.
This includes Interstate 95 in South Carolina between mile markers
189 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3422 7915 3414 7947 3424 7956 3426 7956
3426 7957 3427 7957 3447 7938
TIME...MOT...LOC 0521Z 239DEG 27KT 3421 7951
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
8